Try it
Forensic Medicine · Toxicology: metformin toxicity
Sample itemAn elderly man with chronic kidney disease takes a large overdose of metformin and has hyperventilation and vomiting. Which acid-base picture is expected?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Anion gap metabolic acidosis from lactate
Metformin inhibits hepatic gluconeogenesis and mitochondrial respiration, so lactate accumulates, especially when renal clearance is reduced. The result is a high anion gap lactic acidosis, and haemodialysis is used in severe cases to remove both the drug and the lactate.
Option by option
A. Diabetic ketoacidosis with marked hyperglycaemia
Metformin does not cause ketoacidosis or marked hyperglycaemia.
B. Respiratory alkalosis with hypokalaemia
Respiratory alkalosis is a feature of early salicylate poisoning, not of metformin overdose.
C. Hyperchloraemic acidosis with a normal anion gap
Hyperchloraemic acidosis has a normal anion gap, whereas lactic acidosis raises it.
D. Anion gap metabolic acidosis from lactate (correct)
Correct. Lactate accumulation causes a high anion gap acidosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…